Hypoglycaemia

This leaflet explains what hypoglycaemia ('a hypo') is. It covers what causes a hypo, what symptoms you might experience, and what warning signs others around you may notice. In addition, it provides information on severe hypos and what you should do if you have a hypo.

 

Content:

Hypoglycaemia or "hypo" is when your blood glucose levels are too low (below 4mmols/l). This is a potentially dangerous side-effect of some diabetes tablets and insulin. This leaflet is designed to give you information to prevent, recognise and treat hypoglycaemia.

What are the warning symptoms?  

Hypo warnings vary from person to person. However, you will often recognise your own warning signs that indicate your blood glucose level is too low.

Some warning symptoms you might experience are;

Early Warning Signs

  • Headaches
  • Shaking or dizziness
  • Anxiety or bad-temper
  • Sweating
  • Palpitations
  • Hunger
  • Tingling lips or fingers 

Late warning signs

Others may notice you becoming: 

  • Moody
  • Irritable and aggressive
  • Irrational
  • Confused
  • Unable to concentrate
  • Unable to co-ordinate (shaking)
  • Pale

What causes a hypo? 

It is important to consider causes of hypoglycaemia in order to prevent them.

Causes may include:

  • Too little or no carbohydrate at your last meal (for example no bread, pasta, rice, potato, cereal)
  • Missed or late meal
  • Too much insulin or tablets
  • Exercise- more exercise than usual for example housework, gardening or sport. Note: A "delayed hypo" can occur several hours after exercise. Always make sure you have a suitable carbohydrate snack when you exercise
  • Alcohol - this may cause you to have a "delayed hypo" i.e overnight or the next day. Always make sure you have a suitable carbohydrate snack or meal if you have alcohol to drink
  • A change in injection sites for example changing your injections from an area of lipohypertrophy ("lumpy skin") to "normal" skin
  • Direct heat or sauna treatment may affect the absorption of insulin and can potentially cause low blood glucose levels if insulin is absorbed more quickly.
  • Weight loss (whether intentional or not) or a change in your lifestyle. If you lose weight, then your medication may need to be reduced to prevent hypos.
  • Occasionally the cause of a hypo may not be obvious. If in doubt, contact your GP, Practice Nurse or one of the Diabetes Team for advice.

Learn how to treat low blood glucose. 

Treatment of hypoglycaemia ("hypo")

The Hypoglycaemia Flowchart (below) describes the overall treatment pathways.

Mild Hypo  

If you become aware of the symptoms described above, then stop and treat quickly. Follow the treatment guidelines below.

If you don't feel better after 5-10 minutes, take your rapid acting carbohydrate (step 1) again. Avoid using chocolate for the treatment of hypos.

Step 1

Take 15g-20g Rapid Acting Carbohydrate

Suitable food and drink for this is listed below:

  • 4 - 6 glucose tablets or
  • 200 ml concentrate orange juice
  • 4 - 5 jelly babies

Step 2

Re-check blood glucose in 10 minutes to ensure blood glucose is > 4 mmol/l

If yes proceed to Step 3.

If NO repeat Step 1

Step 3 - to prevent further hypoglycaemia

 Once BG above 4 mmol/l after treatment with rapid acting carbohydrate follow with medium acting carbohydrate

 Suitable food and drink for this is listed below: 

  • A biscuit or sandwich
  • Fruit or glass of milk
  • Your next meal 

This will prevent a further drop in blood glucose.

Moderate Hypo

If you are confused you may need help from someone else to treat the hypo. If conscious/responsive and able to swallow without the risk of choking, your helper should follow the same steps as above, or could consider the use of glucogel (see below).

Treatment with Glucogel

Glucogel is a "sugar" gel for treatment of hypoglycaemia which can be prescribed by your GP or it can be purchased over the counter and contains 10g carbohydrate x 1 tube, therefore x2 tubes are required for hypo treatment.

Glucogel should only be used if the person being treated can swallow. Do not administer Glucogel to an unconscious person because of the risk of choking.

 A friend, relative or carer should be taught how to use Glucogel as follows:

  • The person being treated must be able swallow
  • Twist off the Glucogel tube cap
  • squeeze the tube to insert the gel into mouth between the teeth and cheek
  • The outside of the cheek should be gently rubbed to aid absorption
  • Glucogel is absorbed from the lining of the mouth
  • It should help raise the blood glucose within 15 minutes
  • Follow this treatment with a starchy" carbohydrate snack such as toast, a sandwich or your next meal if it is due
  • Re-check blood glucose level
  • The treatment can be repeated if necessary

Severe Hypo

If you are unconscious/ unresponsive due to hypoglycaemia, this is an emergency situation. You will need immediate attention from another person and/or a healthcare professional. Usually in this situation, blood glucose is very low (less than 1-2mmol/ls). Administration of Glucagon should be considered in an unconscious patient (see below).

Treatment with Glucagon

If you are treated with insulin, a carer, friend or relative can be taught how to treat severe hypo using an injection of Glucagon.  GlucaGen Hypo Kits are available on prescription to treat hypoglycaemia in insulin-treated patients.

Glucagon is a hormone that occurs naturally in all our bodies. Glucagon raises the blood glucose level by releasing glucose that is stored in the liver.

Please note: If the stores in the liver are low the Glucagon may not be effective.

Glucagon may not work if a person has been drinking alcohol to excess, has had a very poor appetite/ very little food recently or has had a problem with hypo within the previous day.

The person treating you with Glucagon should be taught the following:

  1. Place the person in the recovery position
  2. Give the reconstituted Injection (GLUCAGEN or Glucagon) intramuscularly or subcutaneously e.g. into a fleshy area of the thigh. (Follow the instruction sheet with the injection).
  3. Glucagon takes about 10 - 15 minutes to work
  4. If there is no improvement in conscious levels within 10 minutes or there are signs of a seizure (a fit), dial 999 as the person may need to have an injection of glucose to treat the hypo
  5. If improvement in conscious levels, recheck blood glucose in 10 minutes
  6. Once the hypo has resolved and the individual is able to swallow, provide a snack of "starchy" carbohydrate - for example sandwich or toast and monitor
  7. Monitor blood glucose more regularly to prevent the blood glucose falling down low again

ALWAYS look for a cause of a hypo. Seek advice from your healthcare professional to help prevent risk of further hypo.

Hypos – General Advice 

Here are some tips around managing hypos 

  • Always carry some form of glucose for example glucose tablets or jelly babies.
  • Always carry/wear some form of identification specifying you have diabetes and your treatment
  • Tell your friends, relatives, colleagues that you have diabetes and let them know how to help if you have a hypo
  • Night sweats, morning headache and/or wakening during night may be symptoms of hypoglycaemia during the night, check 3 am blood glucose.
  • You may need to adjust your treatment before exercise to prevent hypo - ask for advice from your healthcare professional
  • You may have high blood glucose for a few hours after a hypo. This may be caused by over treatment of the hypo and your body's natural response to hypo 

What if I have a hypo when my insulin injection is due?  

  1. Take some rapid acting carbohydrate
  2. Consider the reason for hypo.
  3. Once your blood glucose is above 4 mmols, take your insulin as normal (occasionally it may be useful to consider a slightly reduced dose- particularly if there is no obvious reason for the hypo)
  4. Have your meal without delay.
  5. Seek further information from your diabetes healthcare team particularly if hypos are frequent or increasing 

Never miss an insulin injection - your insulin may need some adjustment.

What do I do if I have a hypo when my diabetes tablets are due? 

  • Take some rapid acting carbohydrate - see table on Page 4
  • Once your blood glucose is above 4 mmols, take your tablets as you would normally
  • Have your meal without delay
  • Look for the reason for hypo
  • Consider if your medication requires review
  • Contact your healthcare professional particularly if hypos are frequent or increasing.
  • DO NOT tolerate more than 1 – 2 mild hypos per week- ask for advice.

Driving and Hypoglycaemia 

Stay safe while driving – read on for more hints and tips

  • Keep glucose treatments in the car at all times
  • Check your blood glucose before driving and do not drive if your blood glucose is less than 5 mmol/l
  • If you have a hypo when driving stop the car as soon as possible.
  • Remove keys to demonstrate you are not in control of the vehicle and move in to the passenger seat if safe to do so.
  • Treat the hypoglycaemia.
  • You can only recommence driving once blood glucose has been above 5 mmol/l for > 45 minutes

More Information  

This guide is intended for use when you are well.

During illness, see leaflets on Sick day rules for Type 1, or Sick day rules for Type 2

For more information regarding treatment and prevention of hypoglycaemia follow this link www.hypoglycemia.uk/.

Treatment of Hypoglycemia Flowchart

Rate this page